Advertisement

A case of hypercalcemia and renal failure after the overdose of vitamin D

      Introduction: Given the proven benefits of vitamin D in fracture and fall risk reduction and the possible health benefits beyond the skeleton, there is an increased interest in vitamin D supplementation. Vitamin D intoxication commonly results from the replacement by health care providers with high doses of Vitamin D without the diagnosis of the deficiency. We present a patient who admitted to our center with acute kidney injury with findings of hypercalcemia in renal biopsy and had a history of Vitamin D replacement therapy in toxic doses. Case: A 43-year-old female who had hypertension for three years, had a skin eruption and her laboratory investigation revealed a creatinine level of 2.0 mg/dl, calcium level of 13.4 mg/dl and phosphorus level of 6.2 mg/dl. Her creatinine raised up to 3.5 mg/dl in the follow-up. In the renal biopsy which was made for the etiology of the renal failure, there was calcium deposits in tubules, 50% glomerulosclerosis, and interstitial cell infiltration (Figure 1). Reevaluation of the specific drug history disclosed the use of 6 ampoules of Vitamin D containing 300,000 U every other day 5 months ago and monthly for 5 months with the advice of a physical therapist. Her 25 (OH)Vitamin D level was 132 ng/ml (30–80 ng/ml) and 1,25 (OH)2Vit D level was 68 pg/ml (15–75 pg/ml). Hydration with isotonic saline and furosemide therapy was started, there was no regression in creatinine and calcium levels and the patient was hemodialised for two days. In the next visit one month later her calcium was 12.1 mg/dl, creatinine was 2.1 mg/dl and 25 (OH)Vitamin D level was 113 ng/ml. Discussion: The tolerable upper limit of Vitamin D in adults is 4000 IU/day. One of the severe results of Vitamin D intoxication is acute and/or chronic renal injury. Because Vitamin D is lipophilic and stored in fat, toxic effects (hypercalcemia/hypercalciuria) remain even after the treatment is stopped as in our patient. The patients who are on the Vitamin D replacement therapy should strictly be followed for the intoxication.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to European Journal of Internal Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect